What Are the Signs of a Temazepam Overdose?

Temazepam is commonly used to treat insomnia on a short-term basis.
Article Details
  • Written By: Christina Hall
  • Edited By: Lauren Fritsky
  • Last Modified Date: 12 August 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Temazepam, a benzodiazepine hypnotic medication, has some serious side effects that can lead to an overdose if the drug is taken in larger quantities than prescribed. The amount of medication needed to produce an overdose varies greatly from person to person, but every overdose case reflects the central nervous system (CNS) effects that the medication has on the body. Temazepam is intended to be used for the short-term treatment of insomnia, and in turn, the major sign of a temazepam overdose is excessive sleepiness, or somnolence. This symptom is most often seen in conjunction with mental confusion, respiratory depression, and impaired motor function. If a person is taking temazepam, and then cannot be roused from sleep with significant effort, a temazepam overdose should be suspected.

All benzodiazepines, and benzodiazepine-like drugs, carry a significant overdose risk. Temazepam is seen relatively often in cases of benzodiazepine overdose. An Australian study showed that the drug and its close relative, nitazepam, accounted for the most commonly detected drugs in overdose deaths. An overdose of temazepam leads to coma more often than do other benzodiazepine drug overdoses. Temazepam is often a drug of choice used in suicide attempts because of its sleep-inducing quality.

Ad

A side effect of temazepam is euphoria if it is used in higher doses. This fact leads to many overdose cases being caused from illegal use of the drug. Temazepam comes in a fluid-filled capsule, which makes it particularly easy to inject. After a person has injected temazepam, he or she can progress to acute overdose quickly. Signs of acute overdose include severe hypoventilation, agitation, and poor balance. Another added danger of injecting temazepam is that the liquid tends to congeal in the arteries, which can lead to deadly thrombosis and gangrene.

If the patient is found conscious, and temazepam overdose is suspected, it is recommended that vomiting be induced mechanically or with an emetic medication, like syrup of ipecac. After the patient is transported to the hospital, often times a gastric lavage is the next course of action. An endotracheal tube may be inserted if the patient is unconscious to prevent aspiration. Many times, in cases of severe temazepam overdose, maintenance of pulmonary ventilation is needed because the drug causes severe hypoventilation and the brain and other organs may not be receiving adequate oxygen. Hypotension, or a slowed heart rate, is also a concern, and medication may be given intravenously to control this symptom.

Ad

Discuss this Article

pastanaga
Post 3

I knew a group of people once who worked as volunteers in poverty schools who were always complaining about the fact that many of the children in their classes had parents who were drug users.

These same volunteers would do things like take a temazepam dose for the euphoric effects. I guess people think if it can be bought from a drug store, it's not really a "bad drug". But I found that kind of behaviour very hypocritical. It was basically the same thing they were always railing against, and they just didn't care.

browncoat
Post 2

@bythewell - It's really bad that she's doing that, particularly if she has a mental illness. I would caution your friend to be aware that it's not impossible that she might one day actually try to take too many pills.

Whether to actually commit suicide or just to escalate the attention she's been getting, it doesn't matter. People don't realize how dangerous it is to fool around with potential overdoses, because they don't really think of common medications like temazepam as dangerous.

But it happens all the time that someone accidentally overdoses, because they have had one too many on an empty stomach, or combined with the wrong medication.

Your friend just needs to be aware that a suspected overdose must be taken seriously, each and every time it happens. The risk is too great.

bythewell
Post 1

I had a friend once whose sister had a mental illness. At one point she pretended to have swallowed a whole bunch of temazepam pills as though she was trying to commit suicide.

She hadn't actually swallowed the pills, she'd just hidden them. And she didn't know how to act to make it look like she had really tried to overdose.

Her mother immediately called the emergency services when she found out and they told her what her daughter should look like (as it says in the article, some temazepam side effects are being very sleepy, confused, etc) and she wasn't acting anything like that.

They still sent around an ambulance, but in the end she explained that she hadn't taken the pills, and they didn't pump her stomach.

My friend said she almost wished they had though, because it's an unpleasant procedure and it might stop her sister from trying that kind of stunt again.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email